1. bookVolume 73 (2022): Edition 2 (June 2022)
Détails du magazine
License
Format
Magazine
eISSN
1848-6312
Première parution
26 Mar 2007
Périodicité
4 fois par an
Langues
Anglais
access type Accès libre

COVID-19 infection masquerading as recurrent apnoea in acute opioid overdose

Publié en ligne: 07 Jul 2022
Volume & Edition: Volume 73 (2022) - Edition 2 (June 2022)
Pages: 178 - 178
Détails du magazine
License
Format
Magazine
eISSN
1848-6312
Première parution
26 Mar 2007
Périodicité
4 fois par an
Langues
Anglais

Dear Editor,

As a global health problem, the coronavirus disease (COVID-19) pandemic has revealed many unknowns around the manifestations and outcome of infection with SARS-CoV-2 and its constantly emerging new variants. We have seen an increase in extrapulmonary and atypical clinical presentations that may mislead and delay diagnosis and treatment (1). In addition, COVID-19 may imitate a particular presentation that typically occurs in other situations, which is called masquerading of COVID-19. I would like to present my experience with COVID-19 masquerading as recurrent apnoea in acute opioid poisoning.

A 29-year-old man with no prior history of acute illness presented to my emergency department with a decreased level of consciousness (GCS 13), myosis, and shallow breathing that subsequently became apnoeic. Examination revealed body temperature of 36.9 °C, regular pulse of 70 beats/min, blood pressure of 100/70 mm Hg, respiratory rate of 12 breaths/min, and pulse oximetry of 90 % on room air. His brother told us that the patient had a history of methadone abuse. Other general physical and systemic features were within normal limits and so were routine laboratory tests, which is why he was diagnosed with acute methadone overdose. The patient was immediately ventilated with Ambu-bag and received a loading intravenous bolus dose of 2 mg naloxone. As soon as he started to breathe spontaneously, the naloxone dose was set to 0.8 mg/h and rehydration started with infusion of 3.5 L of saline over the next 24 h. Supplemental oxygen was provided via nasal cannula at the flow rate of 4 L/min. The patient was transferred to intensive care in the poisoning ward and monitored for 72 h. Twelve hours into discontinuation of naloxone and supplemental oxygen, he was about to be discharged, but at that point, he became apnoeic again and had to be resuscitated, intubated, and put on mechanical ventilation at the emergency department. Computed tomography of the chest showed multiple lung opacities indicating COVID-19 pneumonia. The patient was transferred to the isolated corona ward and COVID-19 confirmed by a positive real-time polymerase chain reaction (RT-PCR) test. More history taking revealed that he was unvaccinated against COVID-19. Following specific COVID care and administration of remdesivir, corticosteroids, and supplemental oxygen therapy, the

patient recovered over nine days and was discharged home with medical advice.

After this incident, we found reports of COVID-19 masquerading as substance withdrawal (2), acute surgical abdomen (3), Chikungunya fever (4), myositis and myopericarditis (5), primary mediastinal large B-cell lymphoma (6), heart failure (7), and stroke (8).

However, this is the first report of COVID-19 masquerading as recurrent apnoea in a patient hospitalised for acute opioid poisoning, and I hope it will raise the awareness of such possibility among my colleague clinicians at the emergency and intensive care units.

Abobaker A, Raba AA, Alzwi A. Extrapulmonary and atypical clinical presentations of COVID-19. J Med Virol 2020;92:2458–64. doi: 10.1002/jmv.26157 Abobaker A Raba AA Alzwi A Extrapulmonary and atypical clinical presentations of COVID-19 J Med Virol 2020922458 64 10.1002/jmv.26157730050732520401Ouvrir le DOISearch in Google Scholar

Byrnes S, Bisen M, Syed B, Huda S, Siddique Z, Sampat P, Russo R, Oueida Z, Johri G, Dargon I. COVID-19 encephalopathy masquerading as substance withdrawal. J Med Virol 2020;92:2376-8. doi: 10.1002/jmv.26065 Byrnes S Bisen M Syed B Huda S Siddique Z Sampat P Russo R Oueida Z Johri G Dargon I COVID-19 encephalopathy masquerading as substance withdrawal J Med Virol 2020922376 8 10.1002/jmv.26065728369032458578Ouvrir le DOISearch in Google Scholar

Ahmed AOE, Badawi M, Ahmed K, Mohamed MFH. Case report: COVID-19 masquerading as an acute surgical abdomen. Am J Trop Med Hyg 2020;103:841–3. doi: 10.4269/ajtmh.20-0559 Ahmed AOE Badawi M Ahmed K Mohamed MFH Case report: COVID-19 masquerading as an acute surgical abdomen Am J Trop Med Hyg 2020103841 3 10.4269/ajtmh.20-0559741045932524962Ouvrir le DOISearch in Google Scholar

Ullah W, Tran A, Roomi S, Saeed R, Sarwar U. COVID-19 masquerading as Chikungunya fever. Am J Infect Dis 2020;16:73–6. doi: 10.3844/ajidsp.2020.73.76 Ullah W Tran A Roomi S Saeed R Sarwar U COVID-19 masquerading as Chikungunya fever Am J Infect Dis 20201673 6 10.3844/ajidsp.2020.73.76Ouvrir le DOISearch in Google Scholar

Siosi AJE, Ani HA, Chan A. EP06 COVID-19 masquerading as myositis and myopericarditis. Rheumatol Adv Practice 2020;4(Suppl 1):rkaa052.005. doi: 10.1093/rap/rkaa052.005 Siosi AJE Ani HA Chan A EP06 COVID-19 masquerading as myositis and myopericarditis. Rheumatol Adv Practice 20204(Suppl 1):rkaa052.005 10.1093/rap/rkaa052.005Ouvrir le DOISearch in Google Scholar

Bolaman AZ, Selim C, Karaman C, Yavaşoğlu İ. Masquerading of COVID-19 infection as primary mediastinal large B-cell lymphoma. Turk J Haematol 2021;38:77–8. doi: 10.4274/tjh.galenos.2020.2020.0340 Bolaman AZ Selim C Karaman C Yavaşoğlu İ Masquerading of COVID-19 infection as primary mediastinal large B-cell lymphoma Turk J Haematol 20213877 8 10.4274/tjh.galenos.2020.2020.0340792745833491812Ouvrir le DOISearch in Google Scholar

Malik J, Javed N, Naeem H, Rana AS, Ikram U. COVID-19 associated pneumonia and pleural effusion masquerading as heart failure in rheumatic heart disease. Eur J Case Rep Intern Med 2020;7(8):001842. doi: 10.12890/2020_001842 Malik J Javed N Naeem H Rana AS Ikram U COVID-19 associated pneumonia and pleural effusion masquerading as heart failure in rheumatic heart disease Eur J Case Rep Intern Med 20207 8 001842 10.12890/2020_001842741705832789145Ouvrir le DOISearch in Google Scholar

Khandelwal K, Puranik M, Gupta V, Khandelwal G, Dave PK, Hirve M. COVID-19 associated acute demyelination masquerading as stroke: a case report. Egypt J Radiol Nucl Med 2021;52(1):32. doi: 10.1186/s43055-021-00410-7 Khandelwal K Puranik M Gupta V Khandelwal G Dave PK Hirve M COVID-19 associated acute demyelination masquerading as stroke: a case report Egypt J Radiol Nucl Med 202152 1 32 10.1186/s43055-021-00410-7Ouvrir le DOISearch in Google Scholar

Articles recommandés par Trend MD

Planifiez votre conférence à distance avec Sciendo